Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 145, NWS Albuquerque, NM

October 12, 20125 counties in New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 12, 2012, 2:33 PM MDT for 5 counties in New Mexico. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2012, 2:33 PM MDT (20:33 UTC)
Expired
Oct 12, 2012, 3:00 PM MDT
In force
27 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Los Alamos County, NM, Rio Arriba County, NM, Sandoval County, NM, Santa Fe County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 130 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 2:40 PM MDTHAIL 0.75Los Alamos, NM
Oct 12, 2:45 PM MDTHAIL 0.75Los Alamos, NMPILED UP TO FOUR INCHES...HAD TO BREAK OUT THE SNOW PLOWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS55 KABQ 122033
SVRABQ
NMC028-039-043-049-055-122100-
/O.NEW.KABQ.SV.W.0145.121012T2033Z-121012T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
233 PM MDT FRI OCT 12 2012

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
  SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO
  EAST CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
  NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO
  SOUTHWESTERN TAOS COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 300 PM MDT

* AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
  NEAR LOS ALAMOS...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANTA CLARA PUEBLO...
  SANTA CRUZ...
  ESPANOLA...
  VELARDE...
  PILAR...
  EMBUDO...
  DIXON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

&&

LAT...LON 3638 10589 3623 10569 3577 10631 3587 10642
TIME...MOT...LOC 2032Z 224DEG 44KT 3586 10630

$$
1 follow-up statement
071 
WWUS55 KABQ 122100
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT FRI OCT 12 2012

NMC028-039-043-049-055-122111-
/O.EXP.KABQ.SV.W.0145.000000T0000Z-121012T2100Z/
LOS ALAMOS-SANDOVAL-SANTA FE-RIO ARRIBA-TAOS-
300 PM MDT FRI OCT 12 2012

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR SOUTHWESTERN TAOS...
SOUTHEASTERN RIO ARRIBA...NORTHWESTERN SANTA FE...EAST CENTRAL
SANDOVAL AND LOS ALAMOS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3638 10589 3623 10569 3577 10631 3587 10642
TIME...MOT...LOC 2033Z 224DEG 44KT 3587 10629

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 11:37 AM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 12, 11:37 AM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1137 AM MDT FRI OCT 12 2012

.AVIATION...
18Z TAF CYCLE
CHALLENGING AND DYNAMIC WEATHER DAY WITH FAST MOVING SHOWERS AND
STORMS. THE MAIN THREAT OF IFR AND MVFR DUE TO PRECIPITATION WILL
BE FOUND AT TCC AND LVS BUT CANT RULE OUT ANY LOCATION EVEN THE
RIO GRANDE VALLEY TERMINALS DUE TO THE ATMOSPHERIC DYNAMICS IN
PLACE. MID LEVEL DRY SLOT WILL GRADUALLY CLEAR CLOUDS AND
PRECIPITATION OUT ACROSS THE SOUTHERN HALF OF THE FORECAST AREA
THIS EVENING AND THIS IS INDICATED IN THE NEW TERMINAL FORECAST
SET. DUE TO THE FAST MOVING NATURE TO THE STORMS...WIND GUSTS WILL
VARY PRETTY SIGNIFICANTLY BUT MOST OF THE READINGS SHOULD REMAIN
LESS THAN 35 KT UNDER THE MORE GENERAL WIND REGIME. FORECASTING
THE WIND SHIFT FROM WEST TO EAST THE NEXT 6 TO 10 HOURS WILL ALSO
BE TRICKY AT TIMES BUT SHOULD GO FROM A SOUTH/SOUTHEAST TO A
WEST/NORTHWEST AS TIME PROGRESSES. DUE TO THE COLD FRONT ACROSS
THE NORTHEAST PLAINS...WIND DIRECTIONS WILL ALSO BE SQUIRRELY
THERE.

50

&&

.PREV DISCUSSION...326 AM MDT FRI OCT 12 2012...
BUSY MORNING ALREADY...AND VERY ACTIVE DAY ON TAP. SEVERE
THUNDERSTORMS HAVE ERUPTED OVER AND JUST EAST OF THE SOUTH CENTRAL
MOUNTAINS ON THE NOSE OF A WEAK MID LEVEL JET. SUSPECT THERE HAS
BEEN SOME FAIRLY LARGE HAIL ACROSS SOUTHWEST CHAVES COUNTY. STORMS
LOOKS TO BE LINING OUT ATTM...BUT WOULD NOT BE SURPRISED TO SEE SOME
OCCASIONAL SUPERCELL STRUCTURES EMBEDDED IN THE LINE. MODELS ARE NOT
HANDLING THIS WELL...BUT IF IT PERSISTS THROUGH THE MORNING...IT MAY
LIMIT THE SEVERE POTENTIAL THIS AFTERNOON ACROSS THE PLAINS.

MEANWHILE...PRECIPITATION IS BLOSSOMING OVER ARIZONA AHEAD OF UPPER
LEVEL STORM SYSTEM IN AN AREA OF STRONG UPPER LEVEL DIVERGENCE. THIS
ACTIVITY SHOULD BEGIN TO EXPAND OVER WESTERN/CENTRAL NEW MEXICO THIS
MORNING AS THE SYSTEM SHIFTS EAST. ADDITIONALLY...A BACK DOOR COLD
FRONT HAS MOVED INTO NORTHEAST NM.  TEMPERATURES ARE QUITE COOL
BEHIND THE FRONT...AND AS A RESULT...THE AREA HAS BECOME QUITE
STABLE. EXPECTING PRECIPITATION TO EXPAND AS WARM AIR RIDES OVER THE
BOUNDARY. INITIALLY...THERE MAY NOT BE MUCH THUNDER IN THIS
AREA...BUT AS THE FRONT WASHES OUT/RETREATS THIS AFTERNOON AND THE
AREA DESTABILIZES...THUNDER SHOULD BECOME MORE PREVALENT.

DRY SLOT WILL PUNCH INTO SOUTHWEST NM THIS AFTERNOON AS PACIFIC
FRONT PUSHES FROM WEST TO EAST. AS MIXING OCCURS...35-40KT 700 MB
WINDS ARE EXPECTED TO MIX DOWN TO THE SURFACE. WILL ISSUE A LOW END
WIND ADVISORY FOR PORTIONS OF WESTERN AND CENTRAL NM BEHIND THE
FRONT. STRONGEST WINDS WILL LIKELY BE ALONG THE LEADING EDGE OF THE
FRONT...THOUGH A SPORADIC STRONGER WINDS ARE LIKELY THROUGH THE
AFTERNOON.  NOT EXPECTING ANY ONE AREA TO HAVE A LONG DURATION WIND
EVENT.

THE PACIFIC FRONT WILL MOVE INTO EASTERN NM BY MID TO LATE AFTERNOON
AND WILL INTERACT WITH SURFACE DEWPOINTS APPROACHING 60F. PACIFIC
AND BACK DOOR FRONTS WILL BE FOCI FOR SEVERE THUNDERSTORMS
STARTING...OR RE-STARTING...FAIRLY EARLY IN THE DAY. AGAIN...A
BROKEN LINE OF SEVERE STORMS ARE EXPECTED...WITH SUPERCELL STORMS
POSSIBLE. SHEAR IS EXPECTED TO STRENGTHEN DURING THE EVENING WITH
DIURNAL BACKING AND A STRENGTHENING LLJ...THUS THERE IS A POTENTIAL
FOR A TORNADO OR TWO.

STORMS SHOULD FINALLY MOVE OUT LATE TONIGHT/EARLY SATURDAY MORNING
AS DRY SLOT SLAMS THROUGH NM.  TROUGH AXIS WILL SWING ACROSS THE
STATE ON SATURDAY...AND A FEW SHOWERS WILL BE POSSIBLE ACROSS THE
NORTHERN MTNS.  OF MORE SIGNIFICANCE WILL BE THE STRONG WINDS THAT
WILL REDEVELOP EARLY SATURDAY MORNING AND GRADUALLY DECREASE DURING
THE AFTERNOON.  STRONGEST WINDS WILL BE ALONG AND EAST OF THE
CENTRAL MTN CHAIN...FAVORING THE I-40 CORRIDOR.

QUIETER WEATHER IS ON TAP FOR THE REMAINDER OF THE PERIOD UNDER DRY
NORTHWEST FLOW ALOFT.

34

.FIRE WEATHER...
VERY ACTIVE WEATHER THROUGH THIS EVENING.

UPPER LEVEL STORM OVER SOUTHERN CALIFORNIA AND ASSOCIATED SURFACE
FRONT TO IMPACT NEW MEXICO TODAY. SHOWERS AND THUNDERSTORMS WITH
WETTING RAINS TO DEVELOP OVER MUCH OF THE FORECAST AREA EARLY TODAY
BEFORE DIMINISHING QUICKLY TONIGHT. STRONG WINDS AS WELL TODAY
MAINLY OVER SOUTHWEST...SOUTH CENTRAL AND EAST CENTRAL AREAS. ANY
THUNDERSTORM TODAY COULD PRODUCE WIND GUSTS TO 50 MPH. SEVERE
WEATHER LIKELY OVER THE FAR EASTERN PLAINS TODAY THROUGH THIS
EVENING WITH OVER INCH OR LARGER HAIL AND 65 MPH WIND GUSTS. TO
FURTHER COMPLICATE THINGS TODAY A BACK DOOR COLD FRONT IS PRESSING
SOUTH AND WEST ACROSS THE EASTERN PLAINS. AN EAST CANYON WIND IS
EVEN POSSIBLE FOR A COUPLE OF HOURS THIS MORNING...BUT THIS IS
LOOKING LESS LIKELY.

SOME SNOW POSSIBLE TONIGHT OVER THE NORTHERN MOUNTAINS BUT ANY
ACCUMULATION SHOULD BE CONFINED TO ABOVE NINE OR TEN THOUSAND FEET.
RH RECOVERIES GOOD TO EXCELLENT TONIGHT.

AS THE UPPER LOW AND FRONT PROGRESS NORTHEASTWARD...RAPID DRYING
WILL SURGE FROM WEST TO EAST OVER THE STATE LATE TODAY AND TONIGHT.

A FEW RAIN AND SNOW SHOWERS COULD LINGER OVER THE NORTHERN MOUNTAINS
SATURDAY. NW FLOW STILL SHOULD RULE THE AREA WEATHER PATTERN EARLY
TO MID WEEK NEXT WEEK...SO DRY AND WARMER WEATHER ARE FORECAST.
DAYTIME TEMPERATURES RECOVER TO ABOVE AVERAGE VALUES MONDAY WHILE
SOME AFTERNOON NORTHWEST BREEZES WILL BE POSSIBLE ALONG AND JUST
EAST OF THE CENTRAL MOUNTAIN CHAIN. CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ505>508-521-523-524-529.

&&

50
Hazardous weather outlook, Oct 12, 7:00 AM MDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
700 AM MDT FRI OCT 12 2012

NMZ501>540-131200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
700 AM MDT FRI OCT 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A
LINE FROM CLAYTON TO ROSWELL THROUGH THIS EVENING. GOLFBALL SIZE
HAIL...DAMAGING WINDS NEAR 60 MPH AND A TORNADO OR TWO ARE POSSIBLE.
AREAS OF HEAVY RAIN MAY ALSO LEAD TO FLOODING. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTHWEST OF A LINE
FROM GALLUP TO DULCE. THE MAIN THREATS IN THIS AREA ARE LOCALLY
DAMAGING WINDS AND PERHAPS A TORNADO.

STRONG SOUTHWEST WINDS WITH GUSTS UP TO 50 MPH ARE LIKELY ACROSS
PORTIONS OF WESTERN AND CENTRAL NEW MEXICO AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

34

In the hours before

Special weather statement, Oct 12, 12:58 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1258 PM MDT FRI OCT 12 2012

NMZ504-511-121945-
JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS-
1258 PM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN RIO ARRIBA AND
CENTRAL SANDOVAL COUNTIES THROUGH 145 PM MDT...

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF TORREON NAVAJO MISSION...OR
ABOUT 18 MILES SOUTH OF CUBA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...JEMEZ SPRINGS...JEMEZ STATE
MONUMENT AND FENTON LAKE STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3602 10689 3580 10657 3566 10704 3584 10707
TIME...MOT...LOC 1859Z 243DEG 19KT 3577 10697

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 12:44 AM MDTSevere Thunderstorm WarningABQChaves61 min
Oct 12, 1:42 AM MDTSevere Thunderstorm WarningABQChaves33 min
Oct 12, 1:55 AM MDTSevere Thunderstorm WarningABQChaves, Lincoln49 min
Oct 12, 3:01 AM MDTSpecial Weather StatementABQChaves59 min
Oct 12, 3:02 AM MDTAreal Flood AdvisoryABQChaves118 min
Oct 12, 3:18 AM MDTSevere Thunderstorm WarningABQChaves57 min
Oct 12, 3:25 AM MDTSevere Thunderstorm WarningABQChaves65 min
Oct 12, 4:05 AM MDTWind AdvisoryABQ14 hr
Oct 12, 5:46 AM MDTAreal Flood AdvisoryABQCurry, Roosevelt119 min
Oct 12, 12:58 PM MDTSpecial Weather StatementABQSandoval47 min
Oct 12, 2:30 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe2 hr
Oct 12, 3:37 PM MDTSpecial Weather StatementABQSanta Fe53 min
Oct 12, 4:50 PM MDTSpecial Weather StatementABQSanta Fe25 min
Oct 12, 5:00 PM MDTSevere Thunderstorm WarningABQMora, Rio Arriba, San Miguel, Santa Fe, Taos45 min
Oct 12, 5:14 PM MDTTornado WarningABQMora, San Miguel, Santa Fe31 min
Oct 12, 5:47 PM MDTSevere Thunderstorm WarningABQMora, Rio Arriba, San Miguel, Santa Fe, Taos24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.